Thunderstorm Wind, Cayuga
- When
- June 10, 10:00 AM EST
- Where
- Cayuga County, Montezuma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 43.020, -76.720
A few trees were blown down.
Widespread showers and thunderstorms developed across central New York in a hot and humid air mass ahead of an approaching cold front. Many of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Widespread showers and thunderstorms developed across central New York in a hot and humid air mass ahead of an approaching cold front. Many of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 10, 9:37 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1037 AM EDT TUE JUN 10 2008 .SYNOPSIS... THE RECENT SPELL OF HOT AND HUMID WEATHER WILL COME TO AN END LATER TODAY AS A STRONG COLD FRONT MOVES THROUGH THE REGION. ALONG AND AHEAD OF THIS COLD FRONT...THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS WILL MOVE EAST OF THE AREA THIS EVENING...WITH COOLER...AND MUCH DRIER AIR MOVING INTO THE REGION FOR WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ...UPDATED AS OF 1030 AM... TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA UNTIL 6 PM. OBVIOUSLY...DECENT CONVECTIVE THREAT THROUGH THE AFTERNOON. INITIAL LINE OF STORMS MOVING TOWARDS THE I-81 CORRIDOR AS OF THIS WRITING HAS SHOWN SLIGHT WEAKENING WITH EASTWARD EXTENT...BUT LOCALIZED SEVERE STILL POSSIBLE AS IT CONTINUES EAST- NORTHEASTWARD. ONE EFFECT THIS HAS HAD IS TO STABILIZE SOME OF OUR WESTERN ZONES...AT LEAST TEMPORARILY. THE SOUTHEASTERN HALF OF THE REGION...WHICH HAS STAYED MAINLY CLEAR...SHOULD DESTABILIZE MORE ROBUSTLY THROUGH EARLY AFTERNOON. ADDITIONAL LINES OF STORMS SHOULD PUSH THROUGH THIS AFTERNOON...AS BETTER UPPER-LEVEL FORCING AND THE SURFACE COLD FRONT APPROACH. WE STILL THINK THE MAIN THREAT WILL BE STRAIGHT LINE WINDS AND HAIL...AS THE SHEAR PROFILE BECOMES MORE UNI-DIRECTIONAL WITH TIME. WE HAVE THE TREND IN OUR GRIDDED FORECAST OF SCATTERED STORMS BECOMING MORE WIDESPREAD/NUMEROUS WITH TIME THIS AFTERNOON. ONLY MINOR TWEAKS MADE TO NEAR-TERM TEMPERATURE...SKY COVER...AND WIND GRIDS. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... SHOWERS AND THUNDERSTORMS PULL EAST OF THE REGION TONIGHT...WITH LITTLE OR NO RAINFALL REMAINING AFTER MIDNIGHT. TEMPERATURES WILL CRASH BEHIND THE FRONT...WITH A MUCH BETTER SLEEPING NIGHT IN STORE WITH LOWS FALLING INTO THE 55 TO 60F RANGE. MUCH QUIETER WEATHER WILL ENSUE FOR WEDNESDAY AND THURSDAY TIMEFRAME UNDER NORTHWESTERLY FLOW ALOFT. THE GFS HAS TRENDED WARMER ON WEDNESDAY...AND WITH T850 AROUND +12C BY AFTERNOON EXPECT HIGHS TO STILL REACH AROUND 80F WITH QUITE A BIT OF SUNSHINE...WITH SOMEWHAT MORE IN THE WAY OF LATE MORNING/AFTERNOON CLOUDINESS OVER NORTHERN AREAS WHICH WILL BE CLOSER IN PROXIMITY TO THE COLD POOL ALOFT. WEDNESDAY NIGHT LOOKS EVEN COOLER AS THE SURFACE RIDGE AXIS WILL BE JUST WEST OF THE AREA. EXPECT VALLEY FOG GIVEN COOLER LOWS BETWEEN 50 AND 55...INCREASE EVAPOTRANSPIRATION AND INCREASINGLY WARM RIVER TEMPERATURES. THURSDAY LOOKS TERRIFIC AS THE H85 HIGH CRESTS OVERHEAD...AND THE IMPLIED SURFACE HIGH POSITION JUST SOUTH OF JAMES BAY ENSURING A DRY NORTH-NORTHEASTERLY FLOW OVER OUR CWA...OUR DRIEST LLEVEL FLOW DIRECTION. SO...EXPECT NEARLY FULL SUNSHINE...AND TEMPERATURES RISING INTO THE UPPER 70S TO LOWER 80S. LOWS WILL AGAIN FALL INTO THE 50-55 RANGE THURSDAY NIGHT ALTHOUGH TEMPS ALONG THE LAKE PLAIN MAY END UP A FEW DEGREES HIGHER AS LLEVEL SOUTHWESTERLIES DEVELOP OVERNIGHT AS THE SURFACE HIGH PULLS EAST OF OUR AREA. SKIES WILL BE CLEAR/MCLEAR. && .LONG TERM /FRIDAY THROUGH MONDAY/... EXTENDED PERIOD BEGINS WITH STRONG RIDGING OVER EASTERN CONUS, AND A TROF ADVANCING ACROSS THE NORTHERN PLAINS STATES. MOS GUIDANCE HAS BEEN INCREASING MAX TEMPS FOR FRIDAY AND SATURDAY THE LAST FEW DAYS, AND WE WILL CONTINUE THIS TREND. RIDGE IS NOT QUITE AS HOT AS OUR CURRENT WEATHER. HOWEVER IT APPEARS WARM ENOUGH TO JUSTIFY AT LEAST MID 80S. TROF LIFTS NORTH AS IT MOVES EASTWARD, BUT WE DO GET A DECENT SHOT FROM NEGATIVELY TILTED WAVE SATURDAY EVENING. THUNDERSTORMS WILL BE A POSSIBILITY SATURDAY AND SUNDAY, WITH AN ABRUPT COOL DOWN BEHIND THE COLD FRONT ON MONDAY. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS ARE FORECAST FOR THIS MORNING, WITH THE POSSIBILITY FOR SOME BRIEF MVFR FOG AT ELM AND AVP THROUGH 12Z. THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A STRONG COLD FRONT MOVING INTO REGION LATE THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL. THE BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 19Z AND 01Z. OUTLOOK... TUE NGT...AFTER SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE RESTRICTIONS IN THE EVENING...IMPROVEMENT TO VFR EXPECTED AFTER MIDNIGHT. WED THROUGH FRI...VFR...ALTHOUGH POSSIBLE RESTRICTIONS EACH MORNING IN FOG AT KELM. FRI NIGHT/SAT...POSSIBLE SYSTEM WITH MVFR RESTRICTIONS IN SHOWERS/THUNDERSTORMS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JMA NEAR TERM...MLJ SHORT TERM...JMA LONG TERM...DJP AVIATION...DJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1026 AM EDT TUE JUN 10 2008 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-111430- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING- 1026 AM EDT TUE JUN 10 2008 ...TORNADO WATCH 499 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. AN INITIAL LINE OF THUNDERSTORMS WILL CROSS THE FINGER LAKES REGION...PARTS OF THE TWIN TIERS...THE MOHAWK VALLEY...AND THE SOUTHERN TUG HILL REGION DURING THE LATE MORNING...GENERALLY LEAVING THE AREA BY 12 NOON. LOCALIZED STRONG DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THESE STORMS. THIS AFTERNOON...SEVERAL MORE ROUNDS OF THUNDERSTORMS ARE ANTICIPATED. ADDITIONAL LINES OF STORMS ARE EXPECTED TO CROSS ALL OF CENTRAL NEW YORK AND THE NORTHERN TIER OF PENNSYLVANIA...GENERALLY BETWEEN 2 AND 6 PM. ONCE AGAIN...STRONG WINDS AND HAIL ARE THE PRIMARY THREATS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES. WATCHES AND/OR WARNINGS MAY WELL BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ057-062-PAZ040-044-047-048-072-111430- DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1026 AM EDT TUE JUN 10 2008 ...TORNADO WATCH 499 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. IT WILL REMAIN GENERALLY RAIN-FREE THROUGH EARLY AFTERNOON...WITH MOST OF THE THUNDERSTORMS STAYING ACROSS UPSTATE NEW YORK INITIALLY. BY MID-AFTERNOON...THUNDERSTORMS ARE ANTICIPATED TO AFFECT THE WESTERN CATSKILLS...NORTHERN POCONOS AND WYOMING VALLEY REGIONS. LINES OF STORMS ARE EXPECTED TO CROSS THE AREA...GENERALLY BETWEEN 3 AND 7 PM. THIS INCLUDES WILKES-BARRE...SCRANTON...HONESDALE...WALTON... MONTICELLO...AND MILFORD. STRONG DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES. WATCHES AND/OR WARNINGS MAY WELL BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 929 AM EDT TUE JUN 10 2008 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-101800- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-MADISON-NORTHERN ONEIDA- ONONDAGA-OTSEGO-SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA- STEUBEN-SUSQUEHANNA-TIOGA-TOMPKINS-YATES- 929 AM EDT TUE JUN 10 2008 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY... AN INITIAL LINE OF THUNDERSTORMS WILL CROSS THE FINGER LAKES REGION...THE TWIN TIERS...THE MOHAWK VALLEY...AND THE SOUTHERN TUG HILL REGION THIS MORNING...GENERALLY BETWEEN 930 AM AND 12 NOON. THIS INCLUDES ELMIRA...CORNING...SYRACUSE...UTICA...BINGHAMTON... AND MONTROSE. LOCALIZED STRONG DAMAGING WINDS AND HAIL ARE POSSIBLE LATE THIS MORNING. THIS AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED. ADDITIONAL LINES OF STORMS ARE EXPECTED TO CROSS THE AREA...GENERALLY BETWEEN 2 AND 6 PM. ONCE AGAIN...STRONG WINDS AND HAIL ARE THE PRIMARY THREATS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES. WATCHES AND/OR WARNINGS MAY WELL BE ISSUED LATER TODAY. NYZ057-062-PAZ040-043-044-047-048-072-101800- DELAWARE-LACKAWANNA-LUZERNE-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- SULLIVAN-WYOMING- 929 AM EDT TUE JUN 10 2008 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON... IT WILL REMAIN GENERALLY RAIN-FREE THROUGH EARLY AFTERNOON...WITH MOST OF THE THUNDERSTORMS STAYING ACROSS UPSTATE NEW YORK INITIALLY. BY MID-AFTERNOON...THUNDERSTORMS ARE ANTICIPATED TO AFFECT THE REGION. LINES OF STORMS ARE EXPECTED TO CROSS THE AREA...GENERALLY BETWEEN 3 AND 7 PM. THIS INCLUDES WILKES- BARRE...SCRANTON...HONESDALE...WALTON...MONTICELLO...AND MILFORD. STRONG DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES. WATCHES AND/OR WARNINGS MAY WELL BE ISSUED LATER TODAY. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 938 AM EDT TUE JUN 10 2008 NYZ015-022>024-PAZ038-101445- BRADFORD PA-CHEMUNG NY-SCHUYLER NY-STEUBEN NY-YATES NY- 938 AM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 937 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTH OF GREENWOOD...AND MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TROUPSBURG AT 945 AM EDT... CANISTEO AT 950 AM EDT... WOODHULL AT 955 AM EDT... CAMERON AT 1000 AM EDT... ADDISON AT 1010 AM EDT... ERWINS AT 1015 AM EDT... CORNING AT 1030 AM EDT... THIS STORM WILL PRODUCE WIND GUSTS TO 40 MPH AND POSSIBLY SMALL HAIL. WIND GUSTS TO 40 MPH ARE STRONG ENOUGH TO KNOCK DOWN BRANCHES AND ISOLATED POORLY ROOTED TREES. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1017 AM EDT TUE JUN 10 2008 NYZ015>017-022-023-025-044-101500- CAYUGA NY-CORTLAND NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY- 1017 AM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR POTTER...AND MOVING NORTHEAST AT 56 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MAYS MILLS AT 1020 AM EDT... BELLONA STN AND DRESDEN AT 1025 AM EDT... KENDAIA AND WILLARD AT 1030 AM EDT... ROSE HILL AND PACKWOOD CORNERS AT 1035 AM EDT... SENECA FALLS AND WATERLOO AT 1040 AM EDT... LEHIGH VLY JCT AND CAYUGA AT 1045 AM EDT... FOSTERVILLE AND MONTEZUMA AT 1050 AM EDT... THROOPSVILLE AND SENNETT AT 1055 AM EDT... IF ON OR NEAR SENACA OR CAYUGA LAKES...SEEK SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. MSE
The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
26 thunderstorm wind, 14 hail. Local standard time, as filed.
A few trees were blown down.
Trees and wires were blown down.
Trees were blown down along Route 38.
Large branches were broken off.
In addition to the hail, widespread tree branches and limbs were blown down.
Construction signs were blown over on Interstate 481.
Large tree limbs and power lines were blown down.
Trees were blown down on wires.
Wires were knocked down.
Significant damage was done at Camp Kiwanis when severe thunderstorm winds hit the area. Several large trees fell at the center of the camp, destroying the fire circle, dumpster, canoes, fencing and some program equipment. Damage to buildings was minimal, with some roof repairs needed.|A National Weather Service storm survey team determined the damage was caused by straight line winds.
A large tree was blown down across a road.
Trees and wires were blown down.
Penny and nickel size hail were also reported.
Penny size hail was also reported with this storm.
Numerous trees and power lines were blown down.
Trees were blown down on Lilly Hill Road and Long Creek Road.
A few trees and wires were blown down in Vestal and West Endicott.
Trees were blown down.
An 18 inch diameter tree fell through a house in the town of Fenton.
Trees were blown down on Conklin Avenue.
A tree fell onto a house.
Trees and wires were blown down on Old Route 17.
A trampoline and swing set were blown away.
A tree was uprooted and fell on a 20x20 foot storage building.
Numerous trees and wires were blown down, with trees on houses.
Intense thunderstorm winds knocked down swaths of trees which included three dozen large trees snapped off or uprooted in the hamlet of Smallwood. A number of homes suffered extensive damage when large trees fell on them. NYSEG reported 12,000 customers without power at the peak of the storm. Winds were estimated to be 60 to 80 miles per hour.
Utility poles were blown down. A garage was destroyed when a tree was blown down onto power lines along the road, starting a fire. The garage was used for storage, and the fire destroyed a car, brand new appliances, garden tractors, tires, and other items.
Numerous trees were uprooted, and power lines blown down. Wagner Road was impassible due to debris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105034, 105071, 105072, 105035, 105085, 105057, 105058, 105059, 105040, 105043, 105036, 105044, 105050, 105055, 105038, 105060, 105062, 105065, 105066, 105067, 105068, 105069, 105070, 105049, 105073, 105087, 105020, 105024, 105026, 105028, 105047, 105029, 105046, 105033, 105056, 105077, 105084, 105075, 105041, 105082.